Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, June 13, 2007

June 13, 2007 · NWS PBZ · 15 events in 8 counties and zones

Numerous severe thunderstorms formed ahead of a cold front moving Southeast across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous severe thunderstorms formed ahead of a cold front moving Southeast across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 9:53 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 9:53 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT WED JUN 13 2007

.SYNOPSIS...
HIGH PRESSURE SYSTEM CENTERED OVER THE CENTRAL GREAT LAKES REGION
WILL DOMINATE OUR WEATHER THROUGH LATE WEEK. INFLUENCE FROM
PERSISTENT LOW PRESSURE SYSTEM OFF JERSEY SHORE WILL KEEP
SCATTERED THUNDERSTORMS MAINLY OVER WESTERN PENNSYLVANIA, NORTHERN
WEST VIRGINIA AND WESTERN MARYLAND.

&&

.NEAR TERM /THROUGH TONIGHT/...
IMPULSES ROTATING AROUND CLOSED LOW OFF THE MID ATLANTIC COAST
WILL KICK OFF SOME CLUSTERS OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. THUNDERSTORM COVERAGE SHOULD BE MORE
NUMEROUS OVER THE RIDGES THROUGH THIS EVENING TAPERING TO ISOLATED
ACROSS EASTERN OHIO. NEAR TERM TEMPERATURE FORECAST LOOKS FINE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
BY THURSDAY...UPPER TROUGH BEGINS TO MOVE TOWARDS THE NOVA SCOTIA
REGION. GREAT LAKES HIGH PRESSURE SYSTEM ELONGATES EASTWARD AND
CONTROLS WEATHER ACROSS THE REGION THROUGH FRIDAY. CONTINUED
DIURNAL THUNDERSTORM CHANCES CANNOT BE RULED OUT IN EASTERN ZONES
AND RIDGE COUNTIES THROUGH LATE THURSDAY AS H5 COLD POOL REMAINS
IN PLACE AND MODERATE SOLAR INSULATION ALLOWS FOR SUFFICIENT
INSTABILITY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER LEVEL LOW CONTINUING OFF OF NE U.S. COAST ON FRIDAY. UPPER
LOW EVENTUALLY OPENS AND LIFTS NE SATURDAY NIGHT. WEAK UPPER
TROUGH IN NORTHWEST FLOW PUSHES EAST AND CONTINUES TO FLATTEN OUT.
MEANWHILE, THIS UPPER FEATURE SUPPORTS VERY WEAK SURFACE FRONT FOR
OVERNIGHT SATURDAY INTO EARLY SUNDAY. CURRENTLY, LOOKS VERY DRY
BUT HAVE MENTIONED 20 POP IN GRIDS (NOT IN ZFP). THEN, H5 HEIGHTS
ON THE RISE AS RIDGE BUILDS EAST THROUGH MONDAY. MIDWEST TROUGH
SHARPENS LATER MONDAY INTO TUESDAY. THIS NEXT TROUGH BEST CHANCE
OF PRECIPITATION AFFECTING REGION NEXT 7 DAYS. IT WILL SUPPORT
COLD FRONT WHICH PROGRESSES EAST THROUGH LATE TUESDAY. INCREASE IN
DEWPOINTS, CLOUD COVER AND CHANCE SHOWERS AND THUNDER IN FORECAST
BY DAY 7 (TUESDAY) WITH APPROACH OF THIS SYSTEM.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
EXPECT SCATTERED TO BROKEN CUMULUS AROUND 4000 FEET THROUGH THIS
EVENING WITH CONDITIONS LOWERING TO MVFR IN SCATTERED THUNDERSTORMS.
POTENTIAL EXISTS FOR HAIL AND WIND GUSTS OVER 40KT IN STRONGER
CELLS. PATCHY FOG WILL LOWER CONDITIONS TO IFR AGAIN EARLY
THURSDAY MORNING. MAINLY VFR CONDITIONS WILL PREVAIL WITH WIDELY
SCATTERED MVFR CONDITIONS IN THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING.

FOR FRIDAY THROUGH THE WEEKEND EXPECT GENERALLY VFR CONDITIONS
WITH A WEAK COLD FRONT BRINGING ISOLATED THUNDERSTORMS AND SOME
MVFR/IFR CONDITIONS POSSIBLE SATURDAY NIGHT AND SUNDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 13, 10:45 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1145 AM EDT WED JUN 13 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-141545-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1145 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING.
A LOW PRESSURE SYSTEM LOCATED OVER THE EAST COAST WILL PUMP LOW
LEVEL MOISTURE INTO THE AREA. SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE REGION THIS AFTERNOON ESPECIALLY OVER THE RIDGES. SOME STORMS
COULD BECOME SEVERE WITH HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 13, 12:36 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 PM EDT WED JUN 13 2007

PAZ007>009-013>016-022-023-131830-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON
PA-LAWRENCE PA-MERCER PA-VENANGO PA-
136 PM EDT WED JUN 13 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE INTO PARTS OF THE FOLLOWING
COUNTIES...ARMSTRONG...INDIANA...BUTLER...JEFFERSON...VENANGO...
FOREST...CLARION...MERCER AND LAWRENCE COUNTIES BY 330 PM.

STRONG THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN PENNSYLVANIA.
THEY WERE MOVING TO THE SOUTHWEST ABOUT 25 MPH. ALSO, A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION UNTIL 900 PM. THE
GREATEST THREAT FROM THESE STORMS WILL BE HAIL AND DAMAGING WINDS.
LOOK FOR BRIEF HEAVY DOWNPOURS AS WELL.  AND, REMEMBER, ALL
THUNDERSTORMS CAN BE DEADLY AND DANGEROUS DUE TO LIGHTNING.

BE ON THE ALERT FOR POSSIBLE WARNINGS AS THESE STORMS MOVE SOUTHWEST
THIS AFTERNOON.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

KANE

The radar

The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 13, 1:28 PM EST
Where
Mercer County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.420, -80.380

Amateur radio trained spotter reported trees and power lines down.

Hail, Mercer

When
June 13, 1:57 PM EST
Where
Mercer County, Sharon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.250, -80.500

Nickel size hail reported on the West side of Sharon.

Hail, Fayette

When
June 13, 2:45 PM EST
Where
Fayette County, Fairchance
Measured
0.75 in hail
Reported by
Public
Coordinates
39.820, -79.750

Penny size hail was reported by the public.

Thunderstorm Wind, Butler

When
June 13, 3:20 PM EST
Where
Butler County, Slippery Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.070, -80.050

Trees down in the area.

Thunderstorm Wind, Indiana

When
June 13, 3:30 PM EST
Where
Indiana County, Indiana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.630, -79.150

Several trees reported down in the area.

Thunderstorm Wind, Westmoreland

When
June 13, 3:56 PM EST
Where
Westmoreland County, 3 mi N of Latrobe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.343, -79.380

Trees reported down in the area.

Thunderstorm Wind, Indiana

When
June 13, 4:20 PM EST
Where
Indiana County, 1.38 mi S of Nowrytown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -79.420

Trees reported down in the area.

Hail, Allegheny

When
June 13, 4:20 PM EST
Where
Allegheny County, 2 mi NW of Oakmont
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.540, -79.857

Amateur radio trained spotter reported 0.88 inch hail in Harmarville.

Thunderstorm Wind, Allegheny

When
June 13, 4:20 PM EST
Where
Allegheny County, 5 mi NW of Fox Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.571, -79.937

Trees down reported in West Deer in and around the Route 8 area.

Hail, Westmoreland

When
June 13, 4:28 PM EST
Where
Westmoreland County, (Lbe)latrobe Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -79.400

Hail, Washington

When
June 13, 4:37 PM EST
Where
Washington County, 5 mi NE of Canonsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.301, -80.133

Penny size hail was reported 5 miles Northeast of Canonsburg.

Hail, Allegheny

When
June 13, 4:47 PM EST
Where
Allegheny County, 0.25 mi SW of East Mc Keesport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.377, -79.803

Ping pong ball size hail was reported in North Versailles Township.

Thunderstorm Wind, Fayette

When
June 13, 5:35 PM EST
Where
Fayette County, 4 mi NW of Uniontown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.941, -79.773

Trees reported down near Republic.

Thunderstorm Wind, Greene

When
June 13, 5:40 PM EST
Where
Greene County, 3 mi NW of Waynesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.931, -80.240

Tree down in Nineveh.

Thunderstorm Wind, Fayette

When
June 13, 6:00 PM EST
Where
Fayette County, Grindstone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.020, -79.830

Trees reported down in Grindstone-Rowes Run.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36651, 36652, 36638, 36639, 36643, 36640, 36641, 36644, 36645, 44914, 36647, 36646, 36648, 36649, 36650.